I have left temporal lobe epilepsy and am prescribed Keppra, I know 4 other epilepsy sufferers also prescribed Keppra and to one degree or another we are all experiencing "rage". Are there others in the same boat? Any suggestions?
I too take Keppra. I'm 18 and take 250 mg. in the morning and 500 mg. in the afternoon. It does seem to affect my mood. When starting off, my neurologist put me on 1000 mg. a day and the mood swings and sickness were completely unbearable. I stayed in bed all day long.
My neurologist suggested I changed to the following 3 med (Lamictal, Zonegran, and Keppra). Does anyone have experience with the other two med (other than Keppra)? Currently, I am taking Dilantin and Phenobarbital.
1. What is your adjusting period (your body is finally okay with the change) from Keppra to Lamictal?
2. Do you experience any seizure "during" and "after" transition period?
3. Are there or do you experience any side effect from Lamictal? If yes, what are those.
I too am on Keppra,at one point I was on 3000mg. a day and I was
soooooo bad my family did not want to be around and it did not
help my seizures at all.I was then on 250mg. at night,no problem,
so of course my new doctor had to increase it to 250mg. day & night,
now with just the little amount of 250 mg. added in morning I see a
slight difference in my mood getting worse.I just as soon go off it entirely.
But,you know the doctors,they seem to think Keppra is a miracle drug,
not for me though!! I am afraid to wean myself off without the doctor
telling me to.
Last edited by Sherri5186; 12-29-2008 at 12:33 PM.
Thanks for that update on Keppra. I've been on Keppra for 7 years now. This might explain my outbursts that I experience from time to time. I have wondered if that might be the cause. I'm on Lamictol too, but unfortunately my doctor said these are the only drugs for right now anyway, that will keep my seizures somewhat under control.
It was only recently that I tied my increasing heightened emotions to the Keppra. In the past year or so, I get crazy mood swings where I just cry at EVERYTHING. It's really embarrassing when it happens around other people, because it's over the stupidest things. Like one time I had a doctor's appointment at a new place, and I didn't know where to go, and then I got embarrassed when I went to ask the front desk and started stuttering, so I started crying.
And it kept getting worse. Any time I feel the littlest bit of emotion, the waterworks start, and I feel so stupid. Even things that are happy but that aren't usually worthy of crying over, make me cry. I do get a bit of rage once in a while, but most of the time crying over the littlest things. And I finally realized this all started slowly increasing since my neuro increased my Keppra dosage from 2750 mg/day to 3000 mg/day a year or more ago. I'm really looking forward to coming off the Keppra, which my neuro gave the approval yesterday for me to try.
Another Keppra side effect for me is weight gain. I've gained almost 50 lbs since I started Keppra about 5 years ago.
Last edited by SentenceDoing; 01-22-2009 at 08:15 AM.
Hi everyone, I been on Keppra max dose (3000mg/day) for 7 or so yrs and I never noticed any mood sings, rage, or gain weight, instead I lose faster, and I cant gain although I try. I guess this would depend on the person.
Last edited by 030free; 02-15-2009 at 10:53 AM.
I have recently been put on Keppra, I am in the process of weening off of Topamax and have exprerienced what you are describing. I was already experiencing depression when just on the topamax but when the Keppra was added I became a mess. It was instant. Within a few days to a week I was mad all the time and depressed. I have talked to my neurologist about the issue, she told me that it is a side affect of the Keppra but as an added bonus 40% of people who have Epilepsy experience depression symptoms. But I do feel like the Keppra is taking over.
I was placed on Keppra in 2007 after about a decade of Dilantin. I never had the level of control over my seizures that Dilantin provided me, but my doc insisted it was a better option...as many doctors seem to come from the perspective of "the newer the better."
In 2008 I had a VNS (vagal nerve stimulator) placed to hopefully make up where the Keppra left off. I still had many breakthrough seizures. After my last series of seizures, in which I was taken to the ER and had to recieve Ativan to make them stop, my doc increased the Keppra to the maximum dose. Within two weeks I was experiencing extreme anxiety, rage.. then depression (including crying spells).
After I alienated my family and nearly lost my job, I demanded my doctor place me back on Dilantin. As I have been going through the process of eliminating the Keppra from my system I have been able to see what it has done to my personality through the 18 months I took it. My 10 year old daughter actually said to me, "It's nice to have you back, mom."
I just wanted to say that the entries on the message boards were of the utmost help in causing me to realize that I was suffering from this medication. Thanks to all from the bottom of my heart!:
at 2000 mg/day I had horrible anxiety/rage/seizure-like side effects. Neuro cut me back to 1000mg. Alot better but still some side effects(staring, disoriented). Now I am at 500mg/day and feel ALOT better.